Alert archive / Colorado / Severe Thunderstorm Warnings in 2002
Severe Thunderstorm Warning 6, NWS Denver/Boulder, CO
NWS Denver/Boulder, CO issued this severe thunderstorm warning at Jun 3, 2002, 3:08 PM MDT for Weld County, Colorado. It was in force for 52 min. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Jun 3, 2002, 3:08 PM MDT (21:08 UTC)
- Expired
- Jun 3, 2002, 4:00 PM MDT
- In force
- 52 min
- Issued by
- NWS Denver/Boulder, CO
- Area
- Counties, with a storm outline in the text
County Weld County, CO
The radar
The Cheyenne radar (KCYS), 71 km from the middle of the area, began a volume at 21:10 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jun 3, 3:37 PM MDT | Hail 0.75 | Galeton, CO |
NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Jun 3, 2:00 PM MDT | Tornado Watch | SPC | 6 hr |
The nearest sounding before it
Denver, CO (KDNR), launched 12:00Z, 9.1 hours before the alert went out and 134 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 7 J/kg
- Mixed-layer CIN
- -206 J/kg
- Mixed-layer LCL
- 1224 m above ground
- 0-6 km bulk shear
- 40 kt
- 0-1 km storm-relative helicity
- -47 m²/s²
- 0-3 km storm-relative helicity
- 263 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- -0.0
The text
As transmitted, in the capitals the NWS used until 2016.
147
WUUS55 KBOU 032108
SVRDEN
COC123-032200-
BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE DENVER CO
307 PM MDT MON JUN 3 2002
THE NATIONAL WEATHER SERVICE IN DENVER HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
CENTRAL WELD COUNTY IN NORTHEAST COLORADO
THIS INCLUDES THE CITY OF EASTERN GREELEY
* UNTIL 400 PM MDT
* AT 307 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
SEVERE THUNDERSTORM OVER EAST CENTRAL GREELEY...MOVING NORTHEAST AT
35 MPH.
LOCATIONS IN THE WARNING INCLUDE...BUT ARE NOT LIMITED TO...EASTERN
GREELEY...BARNESVILLE...BRIGGSDALE...EATON...EVANS...GALETON...
GILL...KEOTA AND LUCERNE.
A TORNADO WATCH REMAINS IN EFFECT UNTIL 800 PM MDT MONDAY EVENING FOR
NORTHEASTERN COLORADO.
HAIL UP TO ONE INCH IN DIAMETER WAS REPORTED IN LUCERNE AT 304 PM.
WIND DAMAGE HAS ALSO BEEN REPORTED IN GREELEY. IF YOU ARE IN THE
PATH OF THE STORM...PUT YOUR CAR IN A GARAGE AND MOVE TO A
SUBSTANTIAL SHELTER.
LAT...LON 4047 10479 4037 10471 4060 10399 4086 10418
4053 10471
GIMMESTAD
&What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Denver/Boulder, CO wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 3, 2:45 PM MDT, 23 minutes earlier.
Area forecast discussion, Jun 3, 2:45 PM MDT, 23 minutes before
NORTHEAST AND NORTH CENTRAL COLORADO AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE DENVER COLORADO 245 PM MDT MON JUN 03 2002 SHORT TERM DISCUSSION: MOISTURE AND LIFT ARE COMING TOGETHER THIS AFTERNOON WHICH WILL LIKELY MAKE FOR A SEVERE EVENING AND A SOGGY NIGHT ACROSS NRN COLO. DECENT LIFT IS TAKING PLACE OVER THE STATE ATTM AHEAD OF THE SLOW MOVING UPPER TROUGH AXIS WHICH IS NOW LOCATED OVER CNTRL UT AND SOUTH INTO NRN AZ. NEW 18Z DEN U/A SOUNDINGS FROM IHOP PROJECT SHOWING INCR INSTABILTY IN MID LVLS AS SFC MOISTURE HOLDS IN FROM BRISK SFC NORTHEASTERLIES. DIV-Q GRIDS HAVE AN EXTENDED PD OF LIFT OVR THE ERN PLAINS FROM CURRENT THROUGH EARLY WED. STRONGEST JET LVL WINDS ARE EXPECTED TO STAY OVER CNTRL NM THROUGH TONIGHT HOWEVER UPSLOPE AND GOOD LOW LVL MOISTURE ON THE PLAINS SHD BE SUFFICIENT TO CONTINUE THE FCST FOR LIKELY POPS TONIGHT AND TUESDAY. FCST SOUNDINGS SHOW GOOD CAPE VALUES EVEN INTO THE OVERNIGHT PD AS TEMPS ALOFT COOL FOR SUSTAINED INSTABILITY UNDER TROUGH. 700MB TEMPS SHD COOL DOWN 6-10 DEGC TO THE 1-3 DEGC RNG BY TUE AFTN. MESOETA WET BULB ZERO LVL IS SLIGHTLY HIR THAT YDYS RUN. THIS WOULD PUT THE SNOW LVL ARND 9500 TO 10000 FT FOR TUE MORNING AND THEN A LITTLE LOWER FOR WED MORNING BUT PCPN SHOULD BE COMING TO AN END BY THEN. WILL WAIT FOR LATER RUNS TO DETERMINE EXACT END OF PCPN AND MID LVL TEMPS. UPSLOPE UP TO 650MB CONTINUES AND EVEN STRENGTHENS SLIGHTLY INTO TUE AFTN BEFORE WEAKENING TUE EVE. PCPN IN THE FORM OF SHOWERS SHD BEGIN TO TAPER OFF AROUND SUNSET WITH CLDS DECREASING BY WED MORN. THIS WOULD MATCH WITH THE DIV-Q GRADIENT NEAR 06Z WED WITH SUBSIDENCE ENSUING BY MIDDAY. COOL SFC TEMPS SHOULD MAKE FOR A STABLE DAY AND MSTLY SUNNY SKIES AS UPPER RIDGE BCMS MOSTLY IN CONTROL BY LATE WED. 700MB FLOW BEGINS A WESTERLY COMPONENT AFTER 18Z WED UNDER FURTHER SUBSIDENCE AND CONTINUES INTO THUR. SOUTHEASTERLIES DVLOP AT THE SFC BY THURS AFTN ACCORDING TO GFS WITH THETA-E INCR OVER HIR TRRN. TOO EARLY FOR DETAILS BUT WILL START WITH ISLD POPS FOR THUR AS TEMPS REBOUND. LONG TERM: RIDGE BEGINS TO FLATTEN AND WEAKEN FRI WITH SOUTHEASTERLY FLOW ON THE PLAINS AND THETA-E RIDGE NOSING BACK INTO NRN COLO. BROAD TROUGH AXIS PASSES OVR STATE SAT WITH A SFC COLD FRONT MOVING INTO CWA FROM THE NORTHWEST LATE SATURDAY INTO EARLY SUNDAY. MODEL RHS DRY OUT SIGNIFICANTLY BEHINDS THIS FRONT WITH NORTHWESTERLY FLOW THROUGHOUT THE COLO ATMOSPHERE. WILL KEEP CHANCE FOR TSTORMS EACH DAY IN EXTENDED DUE TO NORHWESTERLY FLOW AND POSSIBLE WAVES IN THE FLOW. FREDIN .DEN...NONE
In the hours before
Special weather statement, Jun 3, 10:00 AM MDT, 5 hours 8 minutes before
COZ030>051-032000- HAZARDOUS WEATHER OUTLOOK FOR NORTHEAST AND NORTH CENTRAL COLORADO NATIONAL WEATHER SERVICE DENVER COLORADO 1000 AM MDT MON JUN 3 2002 THIS OUTLOOK PERTAINS TO THE FOLLOWING COLORADO COUNTIES ADAMS ARAPAHOE BOULDER BROOMFIELD CLEAR CREEK DENVER DOUGLAS ELBERT GILPIN GRAND JACKSON JEFFERSON LARIMER LINCOLN LOGAN MORGAN PARK PHILLIPS SEDGWICK SUMMIT WASHINGTON WELD SYNOPSIS: A WEAK FRONTAL BOUNDARY HAD MOVED BACK INTO NORTHEASTERN COLORADO THIS MORNING WITH LOW LEVEL MOISTURE INCREASING IN ITS WAKE. IN ADDITION AN UPPER LEVEL DISTURBANCE...LOCATED OVER NORTHWESTERN COLORADO THIS MORNING...WILL SLIP INTO NORTHEASTERN COLORADO LATE THIS AFTERNOON. WARMING AFTERNOON TEMPERATURES...INCREASED LOW LEVEL MOISTURE...AND LIFT ASSOCIATED WITH THE DISTURBANCE WILL ALLOW FOR SCATTERED SHOWERS AND THUNDERSTORMS TO DEVELOP THIS AFTERNOON AND EVENING. THE STORMS WILL DEVELOP IN THE MOUNTAINS AND FOOTHILLS AROUND NOON AND ALONG A BOUNDARY JUST TO THE EAST OF DENVER THAT EXTENDED NORTH TOWARDS FORT MORGAN...AND SOUTHWEST TOWARDS CASTLE ROCK. THIS BOUNDARY WILL PUSH FURTHER WEST...AGAINST THE FRONT RANGE FOOTHILLS BY MID AFTERNOON. THE STORMS ARE EXPECTED TO INITIALLY FORM ALONG THE SOUTHERN END OF THE AFOREMENTIONED BOUNDARY...FROM JUST EAST OF DENVER TO NEAR CASTLE ROCK...THEN DEVELOP ALONG THE REMAINDER OF THE BOUNDARY AS IT MOVES TOWARDS THE FOOTHILLS. SUFFICIENT SHEAR AND INSTABILITY WILL BE PRESENT FOR A FEW STORMS TO BECOME SEVERE. DAMAGING WINDS AND LARGE HAIL WILL BE THE MAIN THREATS...ALTHOUGH A WEAK TORNADO OR TWO IS ALSO POSSIBLE ALONG THE BOUNDARY. SPOTTER ACTIVATION MAY BE NECESSARY AFTER 12 PM. THE AIRMASS IS EXPECTED TO STABILIZE OVERNIGHT WITH WIDESPREAD RAINFALL DEVELOPING ACROSS MUCH OF THE AREA...WITH SNOW IN THE HIGH COUNTRY ABOVE 9500 FEET. OUTLOOK FOR TUESDAY...CLOUDY AND COOL WITH LIGHT RAIN LIKELY IN THE MOUNTAINS AND FOOTHILLS...SNOW IN THE MOUNTAINS. COOPER
Special weather statement, Jun 3, 12:30 PM MDT, 2 hours 38 minutes before
COZ030>051-032100- HAZARDOUS WEATHER OUTLOOK FOR NORTHEAST AND NORTH CENTRAL COLORADO NATIONAL WEATHER SERVICE DENVER COLORADO 1230 PM MDT MON JUN 3 2002 THIS OUTLOOK PERTAINS TO THE FOLLOWING COLORADO COUNTIES ADAMS ARAPAHOE BOULDER BROOMFIELD CLEAR CREEK DENVER DOUGLAS ELBERT GILPIN GRAND JACKSON JEFFERSON LARIMER LINCOLN LOGAN MORGAN PARK PHILLIPS SEDGWICK SUMMIT WASHINGTON WELD SYNOPSIS: A WEAK UPPER LEVEL DISTURBANCE...LOCATED OVER NORTHWESTERN COLORADO THIS MORNING...WILL SLIP INTO NORTHEASTERN COLORADO LATE THIS AFTERNOON. WARMING AFTERNOON TEMPERATURES ...INCREASED LOW LEVEL MOISTURE...AND LIFT ASSOCIATED WITH THE DISTURBANCE WILL ALLOW FOR SCATTERED SHOWERS AND THUNDERSTORMS TO DEVELOP THIS AFTERNOON AND EVENING. AT 12 PM...SCATTERED THUNDERSTORMS WERE DEVELOPING IN THE FOOTHILLS OF LARIMER AND BOULDER COUNTIES...WITH ISOLATED STORMS FORMING ALONG MONUMENT RIDGE SOUTH OF DENVER. A BOUNDARY THAT WAS LOCATED JUST EAST OF DENVER...HAS BEEN SHIFTING SLOWLY TO THE WEST AND IS EXPECTED TO MOVE INTO THE URBAN CORRIDOR THROUGH 4 PM. AS THIS BOUNDARY MOVES TOWARDS THE FOOTHILLS...SCATTERED THUNDERSTORMS WILL DEVELOP FROM AROUND CASTLE ROCK NORTH TO FORT COLLINS. A FEW OF THE STORMS COULD BECOME SEVERE. THE STORMS WILL THEN MOVE NORTHEAST...SPREADING INTO THE ADJACENT PLAINS. DAMAGING WINDS AND LARGE HAIL WILL BE THE MAIN THREATS...ALTHOUGH A WEAK TORNADO OR TWO IS POSSIBLE ALONG THE BOUNDARY. SPOTTER ACTIVATION IS LIKELY ALONG THE URBAN CORRIDOR AFTER 2 PM. THE AIRMASS IS EXPECTED TO STABILIZE OVERNIGHT WITH WIDESPREAD RAINFALL DEVELOPING ACROSS MUCH OF THE AREA...WITH SNOW IN THE HIGH COUNTRY ABOVE 9500 FEET. OUTLOOK FOR TUESDAY...CLOUDY AND COOL WITH LIGHT RAIN LIKELY IN THE MOUNTAINS AND FOOTHILLS...SNOW IN THE MOUNTAINS. COOPER
Local storm report, Jun 3, 2:33 PM MDT, 35 minutes before
LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DENVER CO
233 PM MDT MON JUN 03 2002
...PRELIMINARY STORM REPORT FOR JUNE 02 2002...
TIME(MDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0230 PM CEDAR POINT CO 1.75 INCH HAIL
06/03/02 LINCOLN
RAYLocal storm report, Jun 3, 2:55 PM MDT, 13 minutes before
LOCAL STORM REPORT...CORR
NATIONAL WEATHER SERVICE DENVER CO
255 PM MDT MON JUN 03 2002
...PRELIMINARY STORM REPORT FOR JUNE 02 2002...
TIME(MDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0230 PM CEDAR POINT CO 1.75 INCH HAIL
06/03/02 ELBERT
0243 PM 1 N CEDAR POINT CO 0.75 INCH HAIL
06/03/02 ELBERT
0250 PM 1 SSE PARKER CO 1.00 INCH HAIL
06/03/02 DOUGLAS
RAYLocal storm report, Jun 3, 2:55 PM MDT, 13 minutes before
LOCAL STORM REPORT...CORR
NATIONAL WEATHER SERVICE DENVER CO
255 PM MDT MON JUN 03 2002
...PRELIMINARY STORM REPORT FOR JUNE 03 2002...
TIME(MDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0230 PM CEDAR POINT CO 1.75 INCH HAIL
06/03/02 ELBERT
0243 PM 1 N CEDAR POINT CO 0.75 INCH HAIL
06/03/02 ELBERT
0250 PM 1 SSE PARKER CO 1.00 INCH HAIL
06/03/02 DOUGLAS
RAYThe office that day
Everything else NWS Denver/Boulder, CO issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jun 3, 1:28 PM MDT | Tornado Warning | BOU | Elbert | 47 min |
| Jun 3, 2:13 PM MDT | Tornado Warning | BOU | Elbert, Lincoln | 47 min |
| Jun 3, 2:25 PM MDT | Severe Thunderstorm Warning | BOU | Douglas | 50 min |
| Jun 3, 2:49 PM MDT | Severe Thunderstorm Warning | BOU | Arapahoe | 41 min |
| Jun 3, 2:57 PM MDT | Tornado Warning | BOU | Elbert, Lincoln | 48 min |
| Jun 3, 3:07 PM MDT | Severe Thunderstorm Warning | BOU | Douglas | 38 min |
| Jun 3, 3:15 PM MDT | Severe Thunderstorm Warning | BOU | Arapahoe | 45 min |
| Jun 3, 3:29 PM MDT | Tornado Warning | BOU | Lincoln | 46 min |
| Jun 3, 3:48 PM MDT | Severe Thunderstorm Warning | BOU | Adams, Denver | 42 min |
| Jun 3, 3:58 PM MDT | Severe Thunderstorm Warning | BOU | Weld | 62 min |
| Jun 3, 4:00 PM MDT | Severe Thunderstorm Warning | BOU | Arapahoe | 45 min |
| Jun 3, 4:06 PM MDT | Severe Thunderstorm Warning | BOU | Weld | 54 min |
| Jun 3, 4:51 PM MDT | Tornado Warning | BOU | Morgan | 39 min |
| Jun 3, 5:23 PM MDT | Tornado Warning | BOU | Morgan | 37 min |
Nearby
Severe Thunderstorm Warnings in Colorado, 2002Every severe thunderstorm warning in 2002
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.